Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 159, NWS Dodge City, KS

June 7, 1998Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 1998, 10:48 PM CDT for Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1998, 10:48 PM CDT (03:48 UTC)
Expired
Jun 7, 1998, 11:35 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS1 KDDC 080349 RRA
SVRDDC
KSC189-080435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1135 PM CDT

* AT 1045 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF FETERITA MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  FETERITA                     BY 1058 PM CDT
  HUGOTON                      BY 1110 PM CDT
  MOSCOW                       BY 1130 PM CDT
  WOODS                        BY 1135 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:04 PM CDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jun 7, 2:04 PM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
204 PM CDT SUN JUN 07 1998

GUSTY SOUTH WINDS CONTINUE THIS AFTERNOON...AT OR JUST BELOW WIND
ADVISORY CRITERIA.  WILL LIKELY NOT CONTINUE PAST FCST ISSUANCE.
WARM FRONT NEARLY STATIONARY ALONG NEBRASKA/KANSAS BORDER.  88D
SHOWED MID LEVEL ECHOES AROUND FRONT ALL DAY.  TSRA DEVELOPED AROUND
CAO THIS AFTERNOON.  STORM MOTION APPEARS TO BE ABOUT 24040KT.  SFC
MOIST AXIS ALONG WEST TEXAS BORDER INDICATED BY LOTS OF
STRATUS...BUT DEWPOINTS STILL IN THE 50S OVER CWA THIS AFTERNOON.
12Z ANALYSIS PUTS 700MB THERMAL RIDGE ALONG FRONT RANGE IN COLORADO.
ANYWAY...THINK MAIN CHALLENGE WILL BE TSRA TONIGHT.

MODELS CONTINUE MOISTURE CONVERGENCE ALONG DEVELOPING LEE TROF OVER
EASTERN COLORADO TONIGHT.  ADAP SHOW BEST CONVERGENCE IN SOUTHEAST
COLORADO.  WITH THE DEVELOPING TSRA IN NORTHEAST NEW MEXICO AND
NORTHWEST TEXAS PANHANDLE...SHOULD HAVE TSRA MOVE INTO SOUTHWEST CWA
BY LATE AFTERNOON.  PROGGED SOUNDINGS GIVE CAPES OF 1000-2000J/KG BY
00Z.  AGREE WITH SPC THAT SHEAR PROFILE SUGGESTS SUPERCELL TYPE
DEVELOPMENT.  WILL PROBABLY MENTION LIKELY POPS OVERNIGHT WITH
POSSIBLE SEVERE WITH MAIN UPPER VORT MOVING THOUGH AREA BETWEEN
00-06Z.

FOR MONDAY...MID LEVELS SHOULD DRY OUT BIT WITH MAIN LOW OVER
SOUTH CENTRAL NEBRASKA.  EXPECT WINDY CONDITIONS TO REMAIN AS WINDS
BLOW FROM SOUTHWEST.  SUN AND GOOD DOWNSLOPE FLOW SHOULD BRING HIGHS
MONDAY ABOVE GUIDANCE.  WILL GO WITH MID AND UPPER 80S FOR HIGHS.
FWC LOWS CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS.

DRYLINE SHOULD BE AROUND EASTERN HALF OF CWA WITH GOOD MID LEVEL
INSTABILITY.  WILL LIKELY MENTION 20-30 POPS FOR EASTERN THIRD ON
TUESDAY AFTERNOON WITH MOSTLY SUNNY SKIES.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 061/085 060/087 061 6--
GCK 059/085 068/087 060 6--
EHA 055/083 054/086 058 40-
LBL 059/085 058/086 059 50-
HYS 062/086 063/086 062 612
P28 065/084 066/087 065 512

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:57 PM CDTSevere Thunderstorm WarningDDCMorton48 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningDDCMorton32 min
Jun 8, 1:28 AM CDTSevere Thunderstorm WarningDDCScott32 min
Jun 8, 2:13 AM CDTSevere Thunderstorm WarningDDCLane32 min
Jun 8, 2:22 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jun 8, 2:33 PM CDTSevere Thunderstorm WarningDDCPawnee32 min
Jun 8, 3:17 PM CDTSevere Thunderstorm WarningDDCBarber33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.